It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-04-2005, 09:53 AM   #1
Senior Member
(female)
 
Join Date: Sep 2004
Posts: 265
nimbeth HB User
Question Water pills side effects?

Hi,

My doctor prescirbed for me dyazide 37.5mcg (water pill)as needed. I took my first pill today? My heartrate has increased a little, is this normal?

I seem to retain fluid, causing bloating etc.

Thanks
Beth

 
Old 01-04-2005, 10:29 AM   #2
Veteran
(female)
 
Join Date: Aug 2004
Posts: 349
annemv HB User
Re: Water pills side effects?

Nimbeth, I was prescribed those and took them for 2 days. I became very dizzy and lightheaded and totally out of it. I think they are also considered to lower blood pressure? I already have low blood pressure though so they may not afffect you the same.
Anne

 
Sponsors Lightbulb
   
Old 01-04-2005, 11:27 AM   #3
Senior Member
(female)
 
Join Date: Sep 2004
Posts: 265
nimbeth HB User
Re: Water pills side effects?

annemv-

They also are making lightheaded, and slightly dizzy. My b/p is low, but my seems to had increased is this normal?

If I may ask, why did you take your water pills?

Thanks
Beth

 
Old 01-04-2005, 12:03 PM   #4
Veteran
(female)
 
Join Date: Aug 2004
Posts: 349
annemv HB User
Re: Water pills side effects?

Beth I took the pills for kidney stones. I have excess calcium in my urine and he said it would "dry" me out so that stones can not form. I stopped taking them after my second day. I dont know why your bp would go up. I dont understand this stuff.
Anne

 
Old 01-04-2005, 12:20 PM   #5
Senior Member
(female)
 
Join Date: Sep 2004
Posts: 265
nimbeth HB User
Re: Water pills side effects?

Hi annemv,

I meant to say my pulse went up, not my B/P.

Sorry for the typo.

Beth

 
Old 01-04-2005, 03:02 PM   #6
Senior Member
(female)
 
Join Date: Jul 2004
Posts: 210
LovesTeaching HB User
Re: Water pills side effects?

Yep, diuretics do lower blood pressure and can therefore cause dizziness and lightheadedness.

Beth, you should definitely have your blood tested for electrolyte levels shortly after beginning a diuretic. Dyazide is "potassium sparing," so you can actually wind up with too much potassium in your system (potentially causing muscle weakness and an irregular heartbeat).

Hope this helps,

LT

 
Old 01-04-2005, 03:31 PM   #7
Senior Member
(female)
 
Join Date: Sep 2004
Posts: 265
nimbeth HB User
Re: Water pills side effects?

Loves Teaching

Would eating bananas help with the potassium issue?

Thanks
Beth

 
Old 01-04-2005, 04:05 PM   #8
Senior Member
(female)
 
Join Date: Jul 2004
Posts: 210
LovesTeaching HB User
Re: Water pills side effects?

Quote:
Originally Posted by nimbeth
Loves Teaching

Would eating bananas help with the potassium issue?

Thanks
Beth
Beth,

No, you definitely shouldn't eat potassium rich foods (such as bananas) while on Dyazide. I used to be on Dyazide as well as another potassium sparing diuretic (each for a different problem). These were prescribed by my gyno, who is a nice woman (but not too knowledgeable). She could've killed me with these 2 drugs. My endo (who's annoyed me of late, but at least she's generally better informed than my gyno) caught this error and switched my Dyazide to Hydroclorothiazide (which is not potassium sparing). Now my potassium actually balances out to a normal level (because one of the diuretics depletes potassium while the other increases it).

Dyazide can cause increased potassium, so try to stay away from foods high in potassium.

Does your doc have you scheduled for another blood test soon?

 
Old 01-04-2005, 04:15 PM   #9
Senior Member
(female)
 
Join Date: Sep 2004
Posts: 265
nimbeth HB User
Re: Water pills side effects?

Lovesteaching,

I am looking at the pharmacy sheet, and it says:
Common uses- This medicine is a potassium-sparing and thiazide diuretic combination.

I think this is the opposite of what you are saying, I am correct?

No, i do not have an appt. until February 3. My doc. said use as needed. I am wondering if the over the counter Diruex would work just as good, I know its probably not as strong, but do think that it would help me?

Thanks
Beth

 
Old 01-04-2005, 04:44 PM   #10
Senior Member
(female)
 
Join Date: Jul 2004
Posts: 210
LovesTeaching HB User
Re: Water pills side effects?

Quote:
Originally Posted by nimbeth
Lovesteaching,

I am looking at the pharmacy sheet, and it says:
Common uses- This medicine is a potassium-sparing and thiazide diuretic combination.

I think this is the opposite of what you are saying, I am correct?
Nope -- I'm saying the same thing.

Dyazide is a combination of Triamterene and Hydroclorothiazide. The Triamterene is the potassium-sparing part. "Potassium-sparing" means that it keeps potassium in your body; thus, it has the potential to cause too much potassium to build up. This can cause some of the side effects you're experiencing.

The over-the-counter stuff is much milder, I'm sure. You could give your doc a call, tell him/her about the side effects, and ask him/her about the over-the-counter meds. That's what I would do.

Good luck,

LT

 
Old 01-04-2005, 06:09 PM   #11
Senior Member
(female)
 
Join Date: Sep 2004
Posts: 265
nimbeth HB User
Re: Water pills side effects?

Thanks so much LT,

I did mention the OTC diruetic, and he (Dr.) said to go ahead and give it a try, but being that I want to get rid of the water now in my body asked for a prescription strength, and he gave it to me. But I am going to go with OTC diruetic for now. I have enough to deal with just being on the thryoid meds. What I mean by that is I have terrible constipation, and I rely on osmotic agents ex. Milk of Mag. or Mirlax, or sometimes dulcolax pills, and these things pull water into your colon (you probably know this already). So I dont want to mess with my electrolyte given this. Can you relate?
How long have you been hypo. for (hope you dont mind me asking)? What meds are you on?

Anyway thanks
Beth

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
are water pills bad for you nevaeh08 Weight Loss 5 02-26-2010 03:02 PM
Birth Control Pills are the Devil asimpson57 Birth Control 15 08-20-2007 09:02 PM
Water Pills Emeraldeyes High & Low Blood Pressure 11 10-06-2006 04:08 PM
Water pills and kidney damage Kari7171 Kidney Disorders 2 04-17-2005 09:49 AM
Anyone taking birth control pills in their 50s or late 40s? rmc12 Menopause 11 03-23-2005 06:09 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (666), midwest1 (617), FinnMaid (302), Reece (220), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), Bran'sNana (44), ladybud (41)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (855), janewhite1 (823), Titchou (769), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (654), BlueSkies14 (610)



All times are GMT -7. The time now is 08:45 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!